Alert archive / New York / Areal Flood Warnings in 2018

Areal Flood Warning 8, NWS Buffalo, NY

January 12, 20188 counties in New York

NWS Buffalo, NY issued this areal flood warning at Jan 12, 2018, 8:34 AM EST for 8 counties in New York. It was in force for 12 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2018, 8:34 AM EST (13:34 UTC)
Expired
Jan 12, 2018, 8:30 PM EST
In force
12 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 109 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 10:29 AM ESTFLOOD1 Ssw Chaffee, NYGENESEE RD EAST OF ROUTE 16 FLOODED NEAR COUNTY LINE.
Jan 12, 2:00 PM ESTFLOODPort Byron, NYFLOODING NEAR PORT BYRON FIRE DEPT
Jan 12, 2:00 PM ESTFLOODWeedsport, NYROAD FLOODED - DUNN RD NEAR RT 34.
Jan 12, 4:30 PM ESTFLOODWeedsport, NYEVACUATION OF EVERGREEN HEIGHTS ASSISTED LIVING FACILITY ON OAKLAND ST.
Jan 12, 7:00 PM ESTFREEZING RAIN 0.01Rochester Airport, NY
Jan 12, 7:09 PM ESTFREEZING RAIN 0.04Dansville Municipal Air, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS41 KBUF 121334
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
834 AM EST FRI JAN 12 2018

NYC011-029-037-051-055-069-117-121-130130-
/O.NEW.KBUF.FA.W.0008.180112T1334Z-180113T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NY-Wyoming NY-Erie NY-Livingston NY-Cayuga NY-Monroe NY-
Genesee NY-Ontario NY-
834 AM EST FRI JAN 12 2018

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  Wayne County in western New York...
  Wyoming County in western New York...
  Southeastern Erie County in western New York...
  Livingston County in western New York...
  Cayuga County in central New York...
  Monroe County in western New York...
  Southeastern Genesee County in western New York...
  Ontario County in western New York...

* Until 830 PM EST Friday.

* At 832 AM EST, Doppler radar indicated heavy rain that will cause 
  flooding. One to one and a half inches of rain has already fallen. 
  Another inch of rain is possible through this afternoon in this 
  area.

* Some locations that will experience flooding include...
  Rochester, Greece, Irondequoit, Chili, Geneva, Canandaigua, Geneseo
  and East Rochester.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 47 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4330 7764 4328 7754 4333 7717 4331 7697
      4344 7658 4325 7661 4325 7648 4303 7649
      4301 7696 4276 7697 4276 7731 4258 7737
      4258 7766 4253 7766 4253 7772 4247 7772
      4247 7784 4252 7786 4254 7847 4245 7885

$$

Smith
1 follow-up statement
429 
WGUS81 KBUF 130116
FLSBUF

Flood Statement
National Weather Service Buffalo NY
816 PM EST FRI JAN 12 2018

NYC011-029-037-051-055-069-117-121-130126-
/O.CAN.KBUF.FA.W.0008.000000T0000Z-180113T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NY-Wyoming NY-Erie NY-Livingston NY-Cayuga NY-Monroe NY-
Genesee NY-Ontario NY-
816 PM EST FRI JAN 12 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR WAYNE...WYOMING...
SOUTHEASTERN ERIE...LIVINGSTON...CAYUGA...MONROE...SOUTHEASTERN
GENESEE AND ONTARIO COUNTIES...

Heavy rain has changed over to a wintry mix, with snow overnight. 
Most ice jams have broken up. Therefore, no additional flooding is 
expected. However, temperatures will continue to fall into the teens 
overnight. Personal belongings left outside in standing water will 
end up frozen in a sheet of ice. 

LAT...LON 4330 7764 4328 7754 4333 7717 4331 7697
      4344 7658 4325 7661 4325 7648 4303 7649
      4301 7696 4276 7697 4276 7731 4258 7737
      4258 7766 4253 7766 4253 7772 4247 7772
      4247 7784 4252 7786 4254 7847 4245 7885

$$

Zaff

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jan 12, 5:09 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 12, 5:09 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
509 AM EST Fri Jan 12 2018

.SYNOPSIS...
A wealth of sub tropical moisture will stream across our area ahead
of an approaching cold front this morning. The moderately heavy rain
will combine with already swollen tributaries fed by melting snows
to produce local flood problems...particularly where ice jams are
common. Our attention will then turn to a winter storm that will
produce significant snowfall across the vast majority of western and
north central New York tonight and Saturday morning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A strong cold front across the central Great Lakes/Ohio Valley will
continue to track eastward while high pressure persists well off the
Mid-Atlantic coast this morning. Between these two airmasses, a 50-
60kt LLJ will continue to transport anomalously high PWATs into the
eastern Great Lakes this morning. A long swath of moderate to heavy
rain stretches from the eastern Ohio River Valley into Quebec
Providence. The axis of heaviest rainfall has occurred from Allegany
county to the North Country this past evening and overnight.
Additional rain will spread across Western NY this morning and will
be moderate at times. This will exacerbate rivers, streams and
creeks that are in flood and likely put more over. See Hydrology
section below for more details regarding flooding.

The cold front will enter western NY late this morning and move west
to east through the afternoon. Rain will lighten up ahead of the
frontal passage however another round of moisture will move into the
region along and behind the front this afternoon. A sudden wind
shift and drop in temperatures is expected as the front passes by
today. Temperatures may drop more than 10 degrees in an hour as the
front passes by. As temperatures to plummet to below freezing from
west to east across the forecast area, rain will begin to transition
to a freezing rain/sleet mix to snow. The afternoon/evening commute
will likely be impacted by this transition and slippery conditions
are expected. A Winter Weather Warning begins this afternoon.

The upper level trough driving this system will become negatively
tilted this evening when all precipitation will be snow across the
forecast area. Vertical motion will be enhanced as the entrance
region of a upper level jet moves overhead. Widespread snow is
expected across the forecast area tonight into Saturday morning. A
elongated surface low will continue to deepen along the cold front
from DC to NYC by midnight tonight. Models are depicting a
deformation zone forming across western/central NY resulting in a
period of heavy accumulating snow. Dry northwest flow will cause a
sharp cut-off on the northwest side of this system. This will result
in a sharp cut-off for snow totals in the vicinity of far western NY
including the City of Buffalo and Niagara Falls. Storm total
snowfall amounts will range from 6-12 inches across far Western NY
to 8-16 inches across Rochester metro and western Finger Lakes to
the North Country.

After a very mild period, temperatures will be back in the teens
by Saturday morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The synoptic snows will be winding down Saturday as the surface low
shifts father off the New England seaboard and the synoptic moisture
diminishes. However, by this time temperatures will have cooled
considerably, enough for some lake enhancement south of Lake
Ontario. Snow ratios or fluff factor will improve, and an additional
few inches of snow will be possible along the south shore of Lake
Ontario. Highs on Saturday will only be in the teens.

Lake effect snows will tapper off or end Saturday night south of
Lake Ontario under a drying, cold north-northwest flow. A very cold
night is expected with overnight lows from zero to 5 above along the
lake plains and from zero to 10 below across the North Country and
portions of the Southern Tier.

Sunday and Sunday night, a narrow ridge of high pressure over the
Great Lakes will allow any lingering lake effect snow to contract
back to the shoreline/over the lake under a light wind flow before
completely ending. Partly cloudy skies for the remainder of Sunday
and cold with highs in the teens. Another very cold night is
expected Sunday night with overnight lows from 5 above to 5 below
zero across much of the area, but as cold as 15 below across the
North Country.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday will largely remain dry, but a shortwave and next synoptic
snow system will be bearing down upon us. This fast moving clipper
will bring snow into Western New York Monday afternoon and
evening...with the snow reaching east of Lake Ontario Monday night
and Tuesday morning. This system may linger over the region Tuesday
as a deep upper level low drops across the Great Lakes. Through time
northwest winds will develop and this will allow for lake effect
snow potential Wednesday and Thursday.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
A 50 to 60 knot low level jet will cross western and north central
New York early this morning...with the strongest winds aloft being
found east of the Finger Lakes...including at KART and KGTB where
winds of up to 70 knots will be possible around 2k ft. The most
significant gradient will be found between 500 and 1500 feet
though...so pilots should be alert for issues caused by these strong
southerly winds aloft.

Rain will continue across the terminals this morning with embedding
moderate to heavy rain causing VSBYs to drop to IFR. Prevailing VFR
CIGS are expected with periods of MVFR this morning. A cold front
will cross the terminals from west to east this afternoon. A brief
lull in rain will occur ahead of the front and VFR/MVFR
conditions are expected. Rain will move back into the region
this afternoon before transitioning to a sleet/freezing rain mix
to all snow which will bring conditions down to IFR through
Saturday morning.

Outlook...

Saturday...Widespread IFR or lower conditions likely in snow
tapering off through the day.
Saturday night and Sunday...MVFR with
possible IFR in a chance of snow showers.
Monday and Tuesday...Mainly VFR with a chance of snow showers.

&&

.MARINE...
A steady 10-20kt southerly wind will continue on the waters through
this morning. A brief lull in the winds will occur later this
morning before NW winds increase behind a cold front. Small Craft
Advisories will drop on the eastern end of Lake Erie this morning.
SCA will continue on the southern and eastern shore of Lake Ontario
through tonight.

&&

.HYDROLOGY...
A Flood Watch remains in effect for the entire forecast area as
additional rainfall along with extensive snowmelt makes into
the area waterways.

Several flood warnings are now also in effect due to runoff from
rain and extensive snowmelt. These include an areal flood
warning for the Buffalo area creeks (Buffalo, Cazenovia, Cayuga,
and Cattaraugus). Ice jam flooding will need to continue to be
monitored through today.

Rain will continue to stream across the forecast area this
morning with the heaviest rainfall seen from Allegany County to
Oswego/Lewis Counties. Moderate to heavy rainfall is expected to
continue early this morning as another slug of moisture moves
northward from PA. Additional rainfall amounts of 0.25 to 0.5
inches are expected through the morning. Total rainfall amounts
will likely range from three-quarters to one inch across much of
western NY with a swatch of one and a half to possibly greater
than two inches from Allegany County northeast toward the Tug
Hill Plateau Region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late tonight for NYZ001>008-010>014-
     019>021-085.
     Winter Storm Warning from 4 PM this afternoon to 4 PM EST
     Saturday for NYZ002>008-011>014.
     Winter Storm Warning from 1 PM this afternoon to 1 PM EST
     Saturday for NYZ001-010-019>021-085.
MARINE...Small Craft Advisory until 7 AM EST this morning for LEZ040-
         041.
         Small Craft Advisory until 6 AM EST Saturday for
         LOZ043>045.
         Small Craft Advisory from 11 AM this morning to 6 AM EST
         Saturday for LOZ042.

&&

SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HSK/RSH
MARINE...HSK
HYDROLOGY...APFFEL/HSK/SMITH/TMA
Hazardous weather outlook, Jan 12, 5:31 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
531 AM EST Fri Jan 12 2018

NYZ002>008-011>014-131045-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Genesee-
Wyoming-Livingston-Ontario-
531 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-010-019>021-085-131045-
Niagara-Northern Erie-Chautauqua-Cattaraugus-Allegany-Southern Erie-
531 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131045-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
531 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jan 12, 7:31 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
731 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLOOD            BUFFALO                 42.89N  78.86W
01/12/2018                   ERIE               NY   SOCIAL MEDIA

            WBEN TWITTER SHOWING PICTURES OF FLOODING...AND HOUSES
            SURROUNDED BY WATER...AT FIELDS AND ZITTLE AS WELL AS
            ZITTLE AND PRIRCHARD IN SOUTH BUFFALO.

&&

EVENT NUMBER BUF1800063

DPK
Local storm report, Jan 12, 7:41 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
741 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            BUFFALO                 42.89N  78.86W
01/12/2018                   ERIE               NY   TRAINED SPOTTER

            WATER OVER ROAD NEAR SOUTHSIDE ELEMENTARY IN SOUTH
            BUFFALO.

&&

EVENT NUMBER BUF1800064

DPK
Local storm report, Jan 12, 8:27 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
827 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     FLOOD            1 W FREWSBURG           42.06N  79.18W
01/12/2018                   CHAUTAUQUA         NY   DEPT OF HIGHWAYS

            RT 62 CLOSED NORTH AND SOUTH DUE TO FLOODING.

0745 AM     FLOOD            4 SE HINSDALE           42.11N  78.34W
01/12/2018                   CATTARAUGUS        NY   LAW ENFORCEMENT

            CREEK ROAD CLOSED DUE TO WATER OVER ROAD.

0745 AM     FLOOD            1 SW FRANKLINVILLE      42.33N  78.47W
01/12/2018                   CATTARAUGUS        NY   LAW ENFORCEMENT

            RT 98 CLOSED DUE TO WATER OVER ROAD.

0745 AM     FLOOD            CUBA                    42.22N  78.28W
01/12/2018                   ALLEGANY           NY   LAW ENFORCEMENT

            RT 446 CLOSED IN CUBA DUE TO WATER OVER ROAD.

0800 AM     FLOOD            LOWVILLE                43.79N  75.49W
01/12/2018                   LEWIS              NY   LAW ENFORCEMENT

            RT 12 CLOSED IN LOWVILLE DUE TO WATER AND MUD FLOWING
            OVER ROAD.

&&

EVENT NUMBER BUF1800065
EVENT NUMBER BUF1800066
EVENT NUMBER BUF1800067
EVENT NUMBER BUF1800068
EVENT NUMBER BUF1800069

DPK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 1:14 AM ESTAreal Flood WarningBUFMonroe44 hr
Jan 12, 2:34 AM ESTAreal Flood WarningBUFWyoming12 hr
Jan 12, 3:41 AM ESTSmall Craft AdvisoryBUF48 hr
Jan 12, 4:05 AM ESTRiver Flood WarningBUFCattaraugus, Chautauqua, Erie, Wyoming21 hr
Jan 12, 4:05 AM ESTRiver Flood WarningBUFGenesee, Wyoming11 hr
Jan 12, 7:49 AM ESTAreal Flood WarningBUFAllegany, Cattaraugus, Chautauqua12 hr
Jan 12, 7:57 AM ESTRiver Flood WarningBUFErie13 hr
Jan 12, 7:57 AM ESTRiver Flood WarningBUFErie, Wyoming14 hr
Jan 12, 8:11 AM ESTAreal Flood WarningBUFJefferson, Lewis, Oswego12 hr
Jan 12, 10:43 AM ESTRiver Flood WarningBUFAllegany, Livingston, Wyoming21 hr
Jan 12, 10:43 AM ESTRiver Flood WarningBUFCattaraugus3 days
Jan 12, 2:26 PM ESTSmall Craft AdvisoryBUF22 hr
Jan 12, 3:07 PM ESTRiver Flood WarningBUFCattaraugus30 hr
Jan 12, 6:32 PM ESTRiver Flood WarningBUFErie, Genesee, Niagara, Wyoming18 hr

Nearby

Areal Flood Warnings in New York, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.